New Mexico, 2008

High Wind in New Mexico, May 1, 2008

May 1, 2008 · NWS ABQ · 8 events in 8 counties and zones

An upper trough and associated cold front crossed New Mexico. Winds at 500 mb of 60 to 80 knots translated to the surface to create sustained winds of 40 to 45 mph and gusts of around 65 mph in eastern parts of New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper trough and associated cold front crossed New Mexico. Winds at 500 mb of 60 to 80 knots translated to the surface to create sustained winds of 40 to 45 mph and gusts of around 65 mph in eastern parts of New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 1, 2:00 AM MST, 6 hours earlier.

Area forecast discussion, May 1, 2:00 AM MST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT THU MAY 1 2008

.DISCUSSION...
CURRENT MAPS...CLOSED LOW ALOFT SWEEPING ACROSS CENTRAL COLORADO
AND CROSSING THE FRONT RANGE THIS MORNING EN ROUTE TO THE CENTRAL
PLAINS. AT THE SURFACE...COLD FRONT EXTENDING FROM DENVER AREA
SOUTH AND WEST ACROSS THE FOUR CORNERS TO SOUTHERN NEVADA POISED
TO DIVE SOUTH AND EAST ACROSS NEW MEXICO TODAY.

MODELS...REASONABLE CONSENSUS THROUGH THE WEEKEND...WITH MUCH
DISCORD ARISING EARLY NEXT WORK WEEK. MODELS AGREEING ON MOVING
COLORADO CLOSED LOW INTO THE CENTRAL PLAINS TODAY AND COILING THIS
FEATURE UP OVER CENTRAL NEBRASKA OVERNIGHT. NORTHWEST FLOW ACROSS
NEW MEXICO ON DOWNSTREAM LIMB OF WEAK RIDGE FROM SOUTHERN
CALIFORNIA TO SOUTHERN SASKATCHEWAN IN THE CANADIAN PRAIRIES WILL
BACK TO ZONAL BY THE WEEKEND AS PACIFIC NORTHWEST SYSTEM STARTS
SLOW DIG DOWN THE WEST COAST. BY SUNDAY...WEST COAST TROUGH
REACHES SOUTHERN CALIFORNIA...FLOW OVER NEW MEXICO NOW BACKED TO
SOUTHWEST...AND DISCORD CREEPS INTO THE CONSENSUS SOLUTION FOR
MONDAY. GFS HOLDING CLOSED LOW OVER SAN DIEGO AND PUSHING FIRST
PENETRATIONS NORTHWARD OF GULF OF MEXICO MOISTURE INTO NEW MEXICO
MONDAY AND TUESDAY. GFS POSITION BACKED UP BY EUROPEAN
COLLEAGUES...BUT ENSEMBLE FORECASTS CONTINUE TO INDICATE BROAD
DISCOMFORT WITH THIS OVERALL SOLUTION FOR THE FIRST PART OF NEXT WEEK.

SHORT TERM...TODAY AND TONIGHT...COLD FRONT HUNKERED DOWN ON THE
FOUR CORNERS WILL SWEEP SOUTH AND EAST ACROSS THE STATE TODAY
WITH RAPID BOOSTS IN WEST WIND SPEEDS...AND GUSTS REACHING THE
DANGER LEVEL THIS AFTERNOON FROM THE CENTRAL MOUNTAIN CHAIN EAST
ACROSS MUCH OF THE PLAINS...AND A HIGH WIND WATCH WILL UPGRADE TO WARNING
THIS MORNING ACROSS THESE ZONES...WITH WIND ADVISORIES POSTED
ELSEWHERE. WITH STRONG WINDS AND LOW HUMIDITIES REMAINING IN
PLACE...WILL RUN UP RED FLAGS TODAY FOR ALL FIRE WEATHER ZONES AS
WELL. COLD FRONTAL PASSAGE TONIGHT WILL PUSH OVERNIGHT
TEMPERATURES BROADLY BELOW NORMAL BEHIND THE FRONT FOR A CHILLY
EARLY MORNING WITH THE LAST OF THE WINDS STILL BLOWING.

LONG TERM...FRIDAY THROUGH SUNDAY...CLOSED LOW MOVED OFF INTO
MIDDLE MISSOURI RIVER VALLEY ON FRIDAY WITH RIDGE BUILDING IN FROM
THE WEST WILL SHIFT WIND DIRECTION TO NORTHWEST...AND GRADUAL
START WORKING SPEEDS DOWN FOR THE DAY. ALTHOUGH WIND DANGERS WILL
EASE...CONTINUED CRITICAL FIRE WEATHER CONDITIONS WILL SHOW UP
MAINLY ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR AND FROM THE
CENTRAL MOUNTAIN CHAIN EASTWARD FOR THE DAY. COOLER TEMPERATURES
WILL HELP EASE SINGLE DIGIT HUMIDITY WOE AND LIMIT AREAL COVERAGE
OF DANGEROUS FIRE WEATHER CONDITIONS AS WIND SPEEDS DROP OFF.

INTO SATURDAY...RIDGE FROM NORTHERN MEXICO ACROSS THE HEART OF THE
STATE TO THE NORTHERN ROCKIES WILL KEEP SKIES CLEAR AND HELP PUSH
TEMPERATURES BACK UP TOWARD NORMAL. SURFACE LOW TAKING SHAPE OVER
THE LOWER COLORADO RIVER VALLEY WILL START SHIFTING SURFACE FLOW
BACK AROUND TO THE SOUTH FOR AN ADVECTIVE PUSH OF SOME WARMER AIR
BACK INTO THE STATE.

INTO SUNDAY...CLOSED LOW ALOFT OFF THE SOUTHERN CALIFORNIA COAST
WILL BACK FLOW TO SOUTHWEST ACROSS NEW MEXICO...AND DEEPENING
SURFACE TROUGH OVER ARIZONA WILL ACCELERATE SOUTHERLY FLOW ACROSS
THE STATE AT THE SURFACE. FIRST CLOUDS HERALDING A POSSIBLE SHIFT
TO SOMETHING MORE SHOWERY WILL SHOW UP OVER SOUTHERN AND EASTERN
PARTS OF THE STATE LATE IN THE DAY ON SUNDAY...AS TEMPERATURES
CLOSE IN ON SEASONAL NORMS FOR EARLY MAY..

SHY

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS NORTHERN AND CENTRAL NEW MEXICO
THROUGH THE NEXT 24 HOURS...HOWEVER HIGH WINDS WILL BE A
CONCERN...ESPECIALLY ALONG THE CENTRAL MOUNTAIN CHAIN INTO THE
EAST CENTRAL AND NORTHEASTERN PLAINS WHERE GUSTS AT OR ABOVE 50 KT
WILL BE POSSIBLE. GUSTS UP TO 40 KT WILL BE COMMON ACROSS WESTERN
AND CENTRAL AREAS...AS WELL AS THE SOUTHEASTERN PLAINS. EXPECT
WINDS TO WEAKEN SUBSTANTIALLY IN MOST AREAS AFTER SUNSET WITH
RIDGETOPS REMAINING WINDY THROUGH THURSDAY NIGHT. 52

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  58  28  64  33 /   0   0   0   0
GALLUP..........................  58  20  62  23 /   0   0   0   0
GRANTS..........................  63  22  63  24 /   0   0   0   0
GLENWOOD........................  74  34  76  34 /   0   0   0   0
CHAMA...........................  46  15  53  20 /   5   0   0   0
LOS ALAMOS......................  56  26  59  31 /   0   0   0   0
RED RIVER.......................  43  17  49  20 /   5   0   0   0
TAOS............................  54  22  58  25 /   0   0   0   0
SANTA FE........................  61  27  62  32 /   0   0   0   0
SANTA FE AIRPORT................  63  30  63  32 /   0   0   0   0
ESPANOLA........................  65  28  68  30 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  70  38  67  41 /   0   0   0   0
ALBUQUERQUE VALLEY..............  72  34  72  35 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  66  35  66  38 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  71  35  73  38 /   0   0   0   0
SOCORRO.........................  78  38  75  36 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  61  29  61  30 /   0   0   0   0
MORIARTY/ESTANCIA...............  67  31  63  31 /   0   0   0   0
CARRIZOZO.......................  76  38  71  37 /   0   0   0   0
RUIDOSO.........................  68  36  64  32 /   0   0   0   0
RATON...........................  60  25  59  28 /   0   0   0   0
LAS VEGAS.......................  63  27  60  28 /   0   0   0   0
ROY.............................  65  34  61  35 /   0   0   0   0
CLAYTON.........................  67  35  61  33 /   0   5   0   0
SANTA ROSA......................  77  36  71  37 /   0   0   0   0
TUCUMCARI.......................  76  38  67  38 /   0   0   0   0
FORT SUMNER.....................  78  42  73  42 /   0   0   0   0
CLOVIS..........................  79  40  71  38 /   0   0   0   0
PORTALES........................  82  40  72  40 /   0   0   0   0
ROSWELL.........................  86  46  79  43 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ001>003-008-009-014-015-018>021.

HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ004>007-010>013-016-017-026.

&&

SHY/52
Hazardous weather outlook, May 1, 4:32 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 AM MDT THU MAY 1 2008

NMZ001>021-026-021200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
532 AM MDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT FROM 9 AM MDT THROUGH 8 PM MDT FOR
THE CENTRAL MOUNTAIN CHAIN...AND THE ADJACENT HIGHLANDS AND
EASTERN PLAINS BROADLY FROM INTERSTATE 40 NORTH. EXPECT DANGEROUS
GUSTS TO 65 MPH DEVELOPING THIS AFTERNOON OVER THE WARNED AREA. A WIND
ADVISORY IS IN EFFECT FROM 9 AM MDT THROUGH 8 PM MDT FOR ALL OTHER
LOCATIONS...WITH GUSTS TO 55 MPH DEVELOPING LOCALLY THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR ALL OF NORTH AND
CENTRAL NEW MEXICO FROM 9 AM MDT THROUGH 8 PM MDT FOR STRONG WINDS
AND LOW HUMIDITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS FOR THE CENTRAL MOUNTAINS AND
THE EASTERN PLAINS ALONG AND SOUTH OF INTERSTATE 40 ON FRIDAY.

FOR SATURDAY AND SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FOR MONDAY AND TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW. THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE BOTH MONDAY AND TUESDAY AFTERNOONS EAST OF THE CENTRAL
MOUNTAIN CHAIN TO THE TEXAS AND OKLAHOMA BORDERS.

FOR WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT MEASURED WIND SPEEDS...WIND IMPACTS...WIND DAMAGE...OR
WILDFIRES THROUGH THIS EVENING.

SHY

Event by event

8 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
May 1, 8:00 AM MST to 2:00 PM MST
Where
Northeast Highlands forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

High Wind, Harding

When
May 1, 8:00 AM MST to 2:00 PM MST
Where
Harding forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
Public

High Wind, Far Northeast Plains

When
May 1, 8:00 AM MST to 2:00 PM MST
Where
Far Northeast Plains forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
Public

High Wind, Sandia/Manzano Mountains

When
May 1, 1:00 PM MST to 6:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service

High Wind, Central High Plains/Estancia Valley County

When
May 1, 1:00 PM MST to 6:00 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

High Wind, Conchas Lake/Guadalupe

When
May 1, 1:00 PM MST to 6:00 PM MST
Where
Conchas Lake/Guadalupe forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter

High Wind, Quay

When
May 1, 1:00 PM MST to 6:00 PM MST
Where
Quay forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Chaves County

When
May 1, 1:00 PM MST to 6:00 PM MST
Where
Guadalupe Mountains of Chaves County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85927, 85928, 85929, 85930, 85931, 85932, 85933, 85934.